My dad's palpitations have suddenly become allot more frequent.

2 answers | Last updated: Aug 04, 2012
Frances in nigeria asked...

My dad's palpitations have become a lot more frequent. He has had high blood pressure for over 20 years. He's done an ECG but the doctors couldn't find anything. The palpitation used to be once in months, but now it happens almost everyday. I am so worried he could have a heart attack and die.

Expert Answers

James Frank is Assistant Professor of Medicine and Director of the Medical Intensive Care Unit at the V.A. Medical Center in San Francisco.

Palpitations can be serious, and what makes this a concern for your father is that he's had high blood pressure for many years. This puts him at risk for congestive heart failure, hypertrophic cardiomyopathy, and coronary artery disease, all of which can be associated with different types of arrhythmias.

What your father needs is some kind of continuous monitoring ECG: not a single ECG, but monitoring for at least 24 hours or even longer. Sometimes that's done with a cell phone report device, but a 24-hour Holter monitor would probably be the best way to capture what the arrhythmia is. Once your father's doctor has that information, she'll be able to figure out your father's prognosis and what should be done. And given his risk factors, your father also needs to be evaluated for coronary artery disease and for congestive heart failure. This type of symptom is definitely cause for concern, and your father absolutely needs to discuss it with his doctor.

Community Answers

Mustangsally91 answered...

Hello, I too have high blood pressure which has never been controlled for 22 years. I've taken so many different medications, some with horrible side effects that I have said, "ENOUGH!" I even had one doctor tell me the side effect of diarrhea was not caused by the medication he gave me....hmmmm, then why did the diarrhea begin within 2 days of starting the new medication? I was feeling like I had a stomach bug everyday for over 2 weeks and funny how the diarrhea stopped when I stopped taking that drug. It's maddening! Has your dad had any blood work down recently? I would especially have his potassium checked. I also suffer from palpitations which I've been told are PVC's and nothing I need to worry about. Easy for someone to say who's not having them though. This past week, I was having palpitations all day til I thought I would lose my mind and it only made me anxious with worry which only makes the palpitations worse. I remembered that I once was low in potassium after having palpitations and going to the ER so I began taking potassium again and BINGO! no more palpitations. Now I'm not saying this is what is causing your dad's problem but it sure wouln't hurt to have him get some blood work done to find out. Is he taking any diuretic? Is he eating properly? That is my problem for with suffering from anxiety daily, it makes it hard for me to eat much.

I wish your dad well and there is a solution for all that he is expeiencing, it's just a matter of finding out.